You may not realize that medication you take can affect your oral health – and this applies to oral contraceptives as well. In order to keep your teeth and gums as healthy as they can be, you should be aware of some of the possible side effects of birth control pills.
Your oral health while taking oral contraceptives
If you’ve been on the pill for a while, you probably have noticed that it can affect things such as your mood and your weight. But if you’ve noticed some changes in your oral health, they might be because of the pill as well. Birth control pills can increase the risk of
• Gum disease. The hormones in oral contraceptives can make the gums more susceptible to plaque and bacteria, which can lead to gum disease. The gums might also be more sensitive because of these hormones, which can make it painful to brush and floss thoroughly, which can allow plaque to build up on teeth.
• TMJ (temporomandibular joint disorder). Again, this can be blamed on the hormones in the pill. They can inflame joints, including the jaw joint, leading to TMJ, which is characterized by jaw pain, headaches, and muscle aches in the upper body.
• Dry socket. A “dry socket” is when the blood clot that naturally forms when a tooth is removed gets dislodged. It can be very painful and lead to serious issues such as infection.
Possible problems arising with your oral health is one reason you should let your dentist know what medications you are on. Your dentist should also know if you are taking an oral contraceptive because some treatments – such as antibiotics – can interfere with how birth control works. And, if you are trying to decide what kind of contraceptive you should use, make sure to discuss the possible side effects of each with your doctor.
Of course, you should always take good care of your oral health and do what you can to prevent problems, and see your dentist right away if you are in pain. Contact the Konig Center for Cosmetic and Comprehensive Dentistry in Houston, Texas. Call (713) 668-2289 for an appointment today!